Alert archive / Wyoming / Areal Flood Warnings in 2011

Areal Flood Warning 4, NWS Cheyenne, WY

May 31, 2011Carbon County, Wyoming

NWS Cheyenne, WY issued this areal flood warning at May 31, 2011, 3:11 PM MDT for Carbon County, Wyoming. It was in force for 43 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 2011, 3:11 PM MDT (21:11 UTC)
Expired
Jun 2, 2011, 10:08 AM MDT
In force
43 hr
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Flood severity
None

County Carbon County, WY

The radar

The Cheyenne radar (KCYS), 187 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.2 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2011-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2011-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1805 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this areal flood warning went out at May 31, 11:28 AM MDT, 3 hours 43 minutes earlier.

Area forecast discussion, May 31, 11:28 AM MDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1128 AM MDT TUE MAY 31 2011

.UPDATE...AVIATION SECTION UPDATE.

.AVIATION...18Z TAF ISSUANCE. VFR WILL PREVAIL THROUGH THE
FORECAST PERIOD. IT WILL CONTINUE TO BE BREEZY THROUGH EARLY
THIS AFTERNOON WITH WEST TO SOUTHWEST WINDS SUSTAINED FROM 15 TO
25 KT WITH GUSTS TO 35 KT POSSIBLE. THE WINDS WILL DIMINISH
BY 02Z THIS EVENING.
&&

.PREV DISCUSSION... /ISSUED 917 AM MDT TUE MAY 31 2011/

DISCUSSION...GUSTY WINDS CONTINUE OVER MUCH OF THE CWA AT MID
MORNING.  THE WINDS SHOULD DIMINISH THROUGH THE REST OF THE DAY AS
THE SURFACE PRESSURE GRADIENT RELAXES.  ALSO...THE WINDS ALOFT
DECREASE FOR MOST OF THE CWA THE REST OF TODAY AS THE RIDGE AXIS
MOVES OVER THE CWA.  PREVIOUS FORECAST IN GOOD SHAPE AND ONLY
MADE MINOR FIRST PERIOD CHANGES...MOST NOTABLY THE HIGH TEMPERATURE
FOR TODAY AT KCYS.

PREVIOUS DISCUSSION.../ISSUED AT 358 AM MDT TUE MAY 31 2011/...

SHORT TERM...TODAY THROUGH THURSDAY NIGHT
AN UPPER RIDGE WILL BUILD OVER THE AREA TODAY. THIS WILL RESULT IN
WARMER AND DRY CONDITIONS ACROSS THE AREA. BREEZY WEST WINDS WILL
ALSO OCCUR ACROSS THE CWA TODAY. THE FLOW ALOFT WILL BECOME SW
TONIGHT AND WILL CONTINUE THROUGH WEDNESDAY NIGHT AS THE UPPER RIDGE
AXIS MOVES EAST AND A DEEP UPPER TROUGH MOVES INLAND FROM THE WEST
COAST. WEDNESDAY WILL BE EVEN WARMER AS A THERMAL RIDGE MOVES OVER
THE CWA. THERE IS A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS ACROSS
THE NORTHERN ZONES...EAST OF THE LARAMIE RANGE WEDNESDAY. LI/S WILL
BE FROM -1 TO -2 AND SOME MID LEVEL MOISTURE WILL MOVE INTO THIS
AREA BY EARLY AFTERNOON. ON THURSDAY...THE SW FLOW WILL CONTINUE
ALOFT AS THE UPPER TROUGH BEGINS TO MOVE ACROSS THE WESTERN U.S.
THE DRY AND WARM CONDITIONS WILL CONTINUE ACROSS THE FORECAST
AREA. THE UPPER TROUGH AXIS WILL BEGIN TO MOVE INTO WESTERN WY
THURSDAY NIGHT AND THIS WILL KEEP THE SW FLOW OVER THE CWA. HIGH
TEMPERATURES WILL BE FROM 8 TO 12 DEGREES ABOVE NORMAL TODAY
THROUGH THURSDAY.

LONG TERM...FRIDAY THROUGH TUESDAY
00Z ECMWF/GFS/GEM SOLUTIONS ARE IN GENERAL AGREEMENT WITH THE
PASSAGE OF AN UPPER SHORTWAVE TROUGH ACROSS MT/WY ON FRIDAY. THIS
SYSTEM WILL SHOVE THE SURFACE LEE TROUGH EASTWARD INTO THE GREAT
PLAINS. THIS WILL RESULT IN COOLER TEMPERATURES AND DRY CONDITIONS
ON FRIDAY. THE MEAN RIDGE OVER THE SOUTH CENTRAL U.S. WILL BEGIN
TO AMPLIFY/BUILD NORTHWARD INTO THE CENTRAL/SOUTHERN ROCKIES THIS
WEEKEND AS A DEEP CLOSED UPPER LOW ALONG THE CALIFORNIA COAST
SLOWLY MOVES INLAND. 700 MB TEMPERATURES RISE FROM 10-13C SATURDAY
TO 12-15C SUNDAY. THE WARMEST DAY OF THIS STRETCH WILL BE ON SUNDAY
WITH HIGH TEMPERATURES 10-15 DEGREES ABOVE NORMAL. AS THE UPPER LOW
MOVES INTO THE GREAT BASIN ON MONDAY...MID LEVEL MOISTURE WILL BE
DRAWN NORTHWARD INTO WY/CO. A PASSING UPPER LEVEL SHORTWAVE AND
MODEST INSTABILITY WILL RESULT IN WIDELY SCATTERED SHOWERS/TSTORMS
MONDAY AFTERNOON AND NIGHT...MAINLY NORTH OF A LINE FROM SARATOGA TO
ALLIANCE. SLIGHTLY COOLER TEMPERATURES...ALBEIT STILL ABOUT 5
DEGREES ABOVE NORMAL... WILL PREVAIL MONDAY AND TUESDAY. TUESDAY
WILL BE DRY...WITH SHOWERS POSSIBLE FOR CENTRAL WY.

FIRE WEATHER...
NO FIRE WEATHER CONCERNS DUE TO MOIST CONDITIONS OVER THE LAST
SEVERAL DAYS. GREEN UP IS ALSO WELL UNDER WAY AT THE LOWER
ELEVATIONS...WHILE SNOW PACK CONTINUES IN THE HIGHER ELEVATIONS.

HYDROLOGY...
UPSTREAM RESERVOIR RELEASES IN SOUTHEAST WYOMING WILL KEEP HIGH
WATER LEVELS ALONG THE NORTH PLATTE RIVER BASIN IN THE WESTERN
NEBRASKA PANHANDLE. A FLOOD WARNING REMAINS IN EFFECT FROM HENRY
TO MITCHELL. MITCHELL MAY SEE MAJOR FLOODING LATER THIS WEEK.
A FLOOD WATCH REMAINS IN EFFECT FOR SOUTHWEST CARBON COUNTY
INCLUDING THE LITTLE SNAKE RIVER DUE TO POTENTIAL MINOR FLOODING
FROM SNOW MELT. WARMER TEMPERATURES TODAY THROUGH FRIDAY WILL
ACCELERATE THE MOUNTAIN SNOW MELT AND RUNOFF...RESULTING IN
INCREASING FLOOD POTENTIAL. ADDITIONAL FLOOD WATCHES AND WARNINGS
MAY BE REQUIRED FOR THE RIVERS AND STREAMS FLOWING FROM THE SIERRA
MADRE AND SNOWY RANGES THROUGH THE END OF THE WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...FLOOD WATCH UNTIL 6 PM WEDNESDAY FOR WYZ111.
NE...NONE.

&&
Hazardous weather outlook, May 31, 11:30 AM MDT, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1130 AM MDT TUE MAY 31 2011

WYZ101>119-011115-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1130 AM MDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ABOVE NORMAL TEMPERATURES WILL PREVAIL WEDNESDAY THROUGH THE
WEEKEND...WHICH WILL ACCELERATE THE MOUNTAIN SNOW MELT AND HEIGHTEN
FLOODING CONCERNS. A FLOOD WATCH REMAINS IN EFFECT FOR THE LITTLE
SNAKE RIVER BETWEEN SAVERY AND BAGGS THROUGH WEDNESDAY AFTERNOON.
A FLOOD WARNING IS IN EFFECT FOR THE UPPER NORTH PLATTE RIVER AT
SARATOGA.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY AND AGAIN
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-011115-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
1130 AM MDT TUE MAY 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ABOVE NORMAL TEMPERATURES WILL PREVAIL WEDNESDAY THROUGH THE WEEKEND.
INCREASED WATER RELEASES FROM UPSTREAM RESERVOIRS IN SOUTHEAST
WYOMING WILL MAINTAIN HIGH WATER LEVELS ELEVATED ON THE NORTH PLATTE
RIVER BASIN. A FLOOD WARNING REMAINS IN EFFECT FROM HENRY TO
MITCHELL.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE LATE WEDNESDAY AND AGAIN
ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WEILAND

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:49 PM MDTAreal Flood AdvisoryCYSCarbon6 hr
May 31, 3:38 PM MDTFlood WatchCYSAlbany, Carbon7 days

Nearby

Areal Flood Warnings in Wyoming, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.